MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853

BIOMERIEUX INC. BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853
Lot Number 0004102964
Medical Device Problem Code Cross Reactivity (1137)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description: bact/alert® pf plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic microorganisms (bacteria and yeast) from blood.Complaint description: a customer in the united states complained about false positive interference during use of the biofire bcid2 panel.The customer said that they had tested three (3) patient's samples using bact/alert pf plus (plastic) culture bottles (ref (b)(4), lot 0004102964) in conjunction with their bact/alert system and that a positive signal was obtained for each bottle.The customer said that the bottles contents were then tested using the bcid2 panel with results of serratia marcescens.Patient 1 84 yo female.Bcid2 result(s) reported - positive blood culture with staphylococcus epidermidis meca/c and serratia.All testing performed on the sample and the results.--plated media: no gn seen on gram stain, no growth of serratia recovered.--repeat bcid: only organism repeated was the staph epi.Patient 2 3 wko, male.Bcid2 result(s) reported - positive blood culture with staphylococcus epidermidis with meca/c.All testing performed on the sample and the results.--rerun bcid, only staph epi meca/c repeated.--media: no gn seen on gram stain, no gn growth on plates.Patient 3 4 yo, female.Bcid2 result(s) reported - positive blood culture with staphylococcus spp.And serratia marcescens.All testing performed on the sample and the results.--rerun bcid, only staph spp.--media: no gn seen on gram stain, no gn growth on plates.The complaint associated with biofire bcid2 panel has been recorded under (b)(4).The customer reported that s.Marcescens was not recovered in culture.The customer said that for two patient's incorrect results were reported to the physician.There is no indication or report from the customer that this event led to any adverse event related to the concerned patient's state of health.The bact/alert bottle is a qualitative test, detecting the presence or absence of an organism, the bottle functioned as intended in signaling positive for the organism that was present.There is a possibility of the presence of nucleic acids from non-viable microorganisms in the media used in the bact/alert bottles.The presence of nucleic acids from non-viable microorganisms, alone, will not cause the bact/alert bottle to flag as positive for growth as the organism is not viable and cannot grow in the bottle.The physician should use all information available on the patient to interpret the biofire® filmarray® bcid2 panel results accordingly.The presence of contaminating nucleic acid from non-viable microorganisms in the media, not from the patient sample, is a possibility that must be considered when interpreting the biofire® filmarray® bcid2 panel results.
 
Additional Manufacturer Narrative
Following the customer's complaint associated with clinical false positive results when contents of positive bact/alert® pf plus (plastic) reference (b)(4) bottles were further tested with blood culture identification (bcid) systems, an investigation has been carried out at biomérieux manufacturing site.Root cause analysis and conclusion: based on the evaluation of individual lot data and the information provided by the customer, one root cause was identified for potential nucleic acid interference with pf plus bottles pertaining to the complaint investigation: materials the durham manufacturing site conducted a cause investigation into several media bulks associated with bact/alert culture bottle fill lots with ¿detection¿ for s.Marcescens during routine bcid2 panel testing in qc.Information pertaining to bulks and the number placement within the fill lot pertains to all bact/alert culture bottle lots.The following outcomes pertain to this complaint investigation: analysis of the bcid2 panel testing revealed a trend for the detection of non-viable/nucleic acid remnants of organisms as the production of bottles progressed to the end of the filling line.Nucleic acids of enterobacterales (e.G., s.Marcescens) can be present in the media flow during production, most evident during the end of filling bact/alert processes were not designed to be free of nucleic acids of organisms (e.G., non-viable dna associated with enterobacterales) manufacturing improvement implemented: parallel media lines: add a second transfer line from media formulation to filling was added.While one transfer line moves media through the filling process, the second transfer line will be running a cleaning cycle, transfer lines were implemented on (b)(6) 2024, no change to bact/alert bottle design or function.Summary of fill lot for finished goods pf plus lot 0004102964: no positive detection of enterobacterales and/or serratia marcescens was found in any of the bulks for the fill lot manufacturing date of fill lot was 24sep2024, before transfer line implementation 28sep2024: manufacturing directions incorporated the in-process clean/rinse cycle before use of a new media transfer line.There have been several pf plus lots manufactured after 28sep2024 with no positive detection of enterobacterales and/or serratia marcescens was found in any of the bulks during qc bcid2 panel testing.In addition, there have been no complaints for biofire interference on any of the pf plus lots manufactured after this date.Biofire testing of uninoculated bact/alert culture bottles (returns): one (1) uninoculated bottle, sent by the customer, was tested with five (5) different bcid2 panel tests.Results were two (2) positive detections and three (3) negative detections for s.Marcescens.All tests showed amplification of s.Marcescens just slightly under the cutoff as per the melt curves analysis the pf plus fill lot associated with lot 0004102964, was manufactured prior to 28sep2024, whereas an in-process clean/rinse cycle occurs before a change in the transfer line, during the filling of the pf plus bottles.Remnants of nucleic acid (dead dna) for s.Marcescens were detected in an uninoculated bottle with bcid2 panel tests.However, detection or no detection for s.Marcescens in bottles from this lot would be dependent on how close the amplification of s.Marcescens is to the cutoff point during the bcid2 panel testing of the bottle media.Materials are a contributing factor to this complaint.Device history record and complaint trends: device history record reviews were conducted for the pf plus lot.Queries for manufacturing deviations and complaint records showed no adverse trend for nucleic acid interference.Conclude product compliance to specification/performance: there is no evidence of any bottle malfunction with the bact/alert pf plus culture bottle lot.The bact/alert bottles detected organism growth as intended.Bcid2 panel testing is being conducted on designated raw materials and samples representing all media bulks for the fill lots for bact/alert products.Bact/alert processes were not designed to be free of non-viable nucleic acids of organisms.Continuous improvements in the manufacturing processes will aid in monitoring product containing nucleic acid residual in an effort to reduce the chances of customers obtaining false positive results with bcid2 panel testing.Advice and recommendations for customer: the investigator reviewed the instructions for use [ifu] for bact/alert bottles and bcid2 panel.Important points to consider are summarized below: all positive bact/alert bottles should be accompanied by gram stain and subculture results as per ifu blood culture bottles are not molecular grade products the biofire bcid2 panel ifu states ¿any blood culture media may contain non-viable organisms and/or nucleic acid at levels that can be detected by the biofire bcid2 panel leading to false positive test results.¿ the presence of non-viable organisms does not compromise the intended function of the blood culture bottles.Bcid2 panels are polymerase chain reaction (pcr) tests which cannot detect the difference between viable and non-viable organisms.Bcid2 panel results should be confirmed (e.G., subculture) before reporting, unless the result agrees with other laboratory, epidemiological, or clinical findings as per the ifu.A field safety corrective action (fsca) communication, fsca fa -twd-000040, was issued on 26may2025 to customers that use this pf plus lot and bcid2 panel tests products together.The fsca was issued by biofire at the salt lake city site.The notice is to inform customers using positive samples from bact/alert pf plus lot 0004102964 and obtain results for s.Marcescens with bcid2 panel, these results should be confirmed by another method prior to reporting.No correction actions were required as there are no claims for nucleic acid testing in the bact/alert bottle intended use.No malfunction of the bact/alert bottles occurred; the bottle culture tests performed as intended.

Brand Name
BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853
Common Device Name
BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC
100 rodolphe street
durham
Manufacturer Contact
stefania ciranda
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key21907437
Report Number3002769706-2025-00016
Device Sequence Number19848523
Product Code MDB
UDI-Device Identifier03573026357924
UDI-Public03573026357924
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K121446
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2025
Device Lot Number0004102964
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2025
Supplement Date Received by Manufacturer08/06/2025
Initial Report FDA Received Date04/25/2025
Supplement Report FDA Received Date08/22/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age4 YR
Patient SexFemale